Send to

Choose Destination
See comment in PubMed Commons below
Otolaryngol Clin North Am. 2004 Dec;37(6):1229-54.

Effects of drugs on olfaction and taste.

Author information

  • 1Smell and Taste Center, Department of Otorhinolaryngology, University of Pennsylvania Medical Center, 5 Ravdin Building, 3400 Spruce Street, Philadelphia, PA 19104, USA.


The fact that so many varied medications reportedly affect taste and smell is a testament to the complexity of the gustatory and olfactory systems. The reception, transduction, propagation, and perception of a chemical tastant or odorant requires the effective operation of numerous mechanisms--all of which may be susceptible in one way or another to a prescribed medication. Just as a diuretic may block the apical ion channels on a taste bud, or an antifungal can inhibit cytochrome p450-dependent enzymes at the level of the receptors, a chemotherapeutic agent can destroy mitosis in a replicating receptor cell and a steroid can lead to candidal overgrowth on the tongue surface. Medications not only have a perceivable taste themselves at times, but they can alter the mechanisms responsible for the ultimate perception of tastes and smells--either by direct or secondary means. It should be emphasized, as noted earlier in this article, that while many medications are to blame for the impairment or distortion of the gustatory or olfactory systems, it is not uncommon that the underlying medical problem for which they are prescribed is actually the culprit. Examples include epilepsy, migraines, hypothyroidism, schizophrenia, infections, and cancer. In fact, simple partial seizures emanating from regions of the brain such as the amygdala, hippocampus, parietal operculum, and rolandic operculum can lead to the chemosensory sensations that are most commonly considered unpleasant, such as "rotten apples," "cigarette," "peculiar," or "vomitus". While removing or changing an offending medication can reverse the effects on smell or taste perception, it is important to remember that lasting impairment may occur. This is vital for a physician to recognize prior to prescribing a medication. It is also necessary to report this to patients who may be devastated by chemosensory alterations after starting a new medication (eg, pastry chef, perfumist, wine specialist, plumber). Among the "risks" in a risks/benefits discussion with a patient regarding the use of a new medication, alterations in olfaction and taste appear to play an increasingly recognized role.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center